Help!!!!!!!!!!!

Hi guys.

Back in January I was put on Pregabalin for my chronic lower back pain and hyper sensitive nerve pain. Whilst the tablet started to help fairly quickly I started to notice odd sensations at night whilst in bed trying to sleep. I would get the odd flutter and then a drifting off to sleep I would suddenly have a horrible sensation of my heart stopping. I thought nothing of it and after a few weeks or so it eased somewhat.

Anyway, about 7 weeks ago I went on holiday to Cyprus where I decided to reduce my dose considerably (by half) as my pain was improving and I didn't want to be on the tablet for much longer. Anyway, a few nights into my holiday I went to bed one evening and I started getting a lot of fluttering in my chest. Again I didn't read too much into it but upon my return home it has worsened considerably. It only seems to happen when I go to bed and my heart slows down for sleep. It seems to skip a beat and then follows up by a couple of rapid beats, thus being irregular.

At first I didn't think about the pregabalin being the culprit but the more I think about it the more I think it could be related to the tablet. I saw the doctor earlier who reassured me a tad in that it can be quite common for harmless irregular heartbeats at night and whilst highly unpleasant it isn't dangerous. She has however put me forward for an ECG test this Friday to determine whether there's anything else that could be causing this issue.

It has scared the hell out of me as I've always had a fear of anything heart related and it has made these flutters and palpatations worse. It has even got to the point where I am scared to go to bed as they happen every night now and literally keep me awake all night long. I am absolutely exhausted and don't know what to do!???

I am asking if anyone has had similar problems whilst on the pregabalin or even if there's anyone who just has had the same sort of problem. I need some sort of reassurance as I am panicking :-(

Many thanks,

James

7 Replies

oldestnewest
  • Hi James - it does sound like a side effect of the pregabalin as I believe palpitations can be a side effect (I'm on them myself but don't get this side effect, thankfully). It's good that you've been to the doc and that they're going to check you out, but it does sound like fairly harmless palpitations to me - though I know they can be scary. Problem is, the more you get worried about it, the worse they can get/seem. Try to relax about it (I know it's easier said than done) and be assured that they're going to check you out, just to be sure.

    I was alarmed to see that you said you'd cut the pregabalin down by half though. Of course, it depends on your dose, but you do need to wean off this medication gradually. It may be that the drastic cut you've done has made the palpitations worse? I know that if you stop or cut down suddenly you can get severe withdrawal symptoms - hence the need to taper them down. Did you tell your doctor that you'd halved the dose? It may be this that has caused the palpitations. In which case, they should subside soon - it won't have caused permanent problems.

    Hope you feel better soon. Please,try to relax and sleep - you will only make the palpitations worse if you don't.

  • Hi Caroline

    I have come off Gabapentin and gone on Pregablin. I have been on 6 days now and don't think they are working - is this too soon for them to work do you think. They are supposed to be really good. My Consultant said if I want to be pain free I will need to take medication forever, scary!!

    Any advice would be appreciated.

    Thank you.

  • Hi - what dose are you on? I started on a low dose - 25mg - and gradually built up. 25mg didn't help at all but I've been taking 125mg per day for some time now and find this helps a bit. The idea is to build up to a dose which feels right for you. In my case if I take more than 125mg then I can't function at all as I'm so tired, so for me it's a trade-off between some small level of pain reduction vs. being able to function and work part-time. I know some people look for complete pain reduction and take much higher doses than I do, but I couldn't do that, so I'm sticking where I am.

    Have a word with your doctor. They may want you to increase your dose - or you might just have to do like I do and cope with a certain level of pain. I don't think there are any painkillers out there which *completely* remove pain 24/7.

    Did the gabapentin work for you? If so, you might be better on those instead of pregabalin.

  • Hi Caroline

    Thank you for your advice. I take 1 x 75mg Pregablin morning and night along with Backifen x 10mg 3 times a day. Also 1 x Imipramine at night. I also have Naproxen in case I cannot stand the pain, I very rarely take that. I am back and forward to Spain so the heat does help at times.

    Gabapentin make me feel a bit spaced out at times, which is scary.

    I suppose I have to find out what suits me best.

    It is good to speak to someone who has been there. I had a spinal Epidural in August which stopped the spasms, for how long I don't know.

    Thank you.

    June

  • Hi. I was on 300mg and felt terrible on it. Helped a little with symptoms but not enough to keep me on it. Suffered with odd sensations at night also. Put on loads of weight which has now gone. Need to take something to help with pain but apprehensive. Take Duloxetine which works for me.

    Hope all goes well for you.

  • Hi James,

    I too had pregabalin for severe lower back pain but although they worked quite well I found I was running out of cloths I could fit into!! I cannot stress enough that, as with Gabapentin, you come off them or reduce the dosage strictly as directed. The side effects of stopping incorrectly are at best horrendous. Good luck.

  • Should be clothes not cloths! makes me sound as if I run around in loin cloths.....Not a pretty sight....:)

You may also like...